A 51‐year‐old man presented with massive, persistent bright red hemalemesis requiring endotracheal intubation. History was only significant for surgically treated intestinal malrotation in the remote past. He denied alcohol consumption, peptic ulcer disease, NSAID use, and liver disease. He underwent transfusion and esophagogaslroduodenoscopy in the emergency department. The only source of bleeding was a Dieulafoy lesion at the greater curvature of the stomach. Ethanolamine oleate (6 mL) was injected, and 3 endoclips were applied circumferenlially with excellent hemostasis. He was extubated the next day without complications. He developed sinus tachycardia (heart rate to the 130s), leukocytosis (WBC 16.500 cells/μL), and low‐grade fevers that persisted for several days despite prompt and vigorous volume replacement. There was no focal evidence of infection, so abdominal computed tomography was performed and revealed several pockets of air and areas of decreased attenuation within the spleen consistent with abscess. Laparotomy discovered an infected spleen and thin, friable, necrotic gastric mucosa in the center of the previously placed endoclips. Splenic culture grew Klebsiella pneumoniae, beta‐hemolytic group B streptococcus, and Streptococcus anginosus. The patient responded well to splenectomy with partial gastrectomy and had an uneventful recovery.
Dieulafoy lesions account for a minimal percentage of upper gastrointestinal hemorrhages but can cause serious morbidity because of massive pulsatile arterial bleeding. Diagnosed with upper endoscopy, these lesions can be clipped, banded, sclerosed, or heat‐treated. Sclerosants used include epinephrine and ethanolamine oleate (EO). Injection sclerotherapy with ethanolamine oleate 5% is approved for bleeding esophageal varices and varices that have bled. EO is a corrosive irritant that causes a sterile, dose‐related vascular and extravascular inflammatory reaction. Side effects include fevers, chest pain, and radiographic changes like retrocardiac infiltrates and pleural effusions; bacteremia has also been reported. Injection necrosis may result buMs generally seen when > 10 mL of sclerosant is used. Dual trealment with sclerotherapy and clips has been shown to be more successful than monotherapy in achieving initial hemostasis.
Although these treatments are generally considered safe, sclerotherapy has been known to cause local reactions, mucosal ulceration, or gut perforations with or without infection; internists and hospitalists should be aware of potential complications. In our case, ethanolamine‐induced transmural necrosis allowed spread of bacteria into the abdomen and spleen. Other options, including laser therapy with endoclips or use of epinephrine in lieu of ethanolamine, may be safer strategies.
K. Khosa, none; L. Forbes, none; J. Sweet, none.